Alert archive / Utah / High Wind Warnings in 2019
High Wind Warning 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this high wind warning at May 22, 2019, 11:55 PM MDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2019, 11:55 PM MDT (05:55 UTC)
- Expired
- May 23, 2019, 1:00 PM MDT
- In force
- 13 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
398 WWUS75 KSLC 230555 AAA NPWSLC URGENT - WEATHER MESSAGE...UPDATED National Weather Service Salt Lake City UT 1155 PM MDT Wed May 22 2019 UTZ001-002-231900- /O.UPG.KSLC.WI.Y.0010.000000T0000Z-190523T1900Z/ /O.NEW.KSLC.HW.W.0005.190523T0555Z-190523T1900Z/ Cache Valley/Utah Portion-Northern Wasatch Front- Including the cities of Logan, Smithfield, Brigham City, Ogden, and Bountiful 1155 PM MDT Wed May 22 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 1 PM MDT THURSDAY... The National Weather Service in Salt Lake City has issued a High Wind Warning, which is in effect until 1 PM MDT Thursday. The Wind Advisory is no longer in effect. * AFFECTED AREA...Northern Wasatch Front including Brigham City, Ogden, Farmington, Centerville and Bountiful, and the Cache Valley including Logan and Smithfield. * WINDS...East 25 to 45 mph with local gusts up to 65 mph. * TIMING...Increasing overnight into Thursday morning before diminishing midday Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Due to saturated soils, trees could be blown down and a few power outages may result. Strong crosswinds are possible for north- south routes such as Interstate 15 and Highway 89. Driving may become difficult for those operating high profile vehicles or towing trailers. Wind sensitive operations will be affected. Gusty winds will likely affect the Great Salt Lake, boaters should be prepared for strong winds and a rough chop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or is occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Vehicles, especially high profile vehicles, can be difficult to control at times in high winds. Motorists should take extra caution, especially while crossing bridges, overpasses, and unsheltered areas. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
927 WWUS75 KSLC 231857 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1257 PM MDT Thu May 23 2019 UTZ001-002-232000- /O.EXP.KSLC.HW.W.0005.000000T0000Z-190523T1900Z/ Cache Valley/Utah Portion-Northern Wasatch Front- Including the cities of Logan, Smithfield, Brigham City, Ogden, and Bountiful 1257 PM MDT Thu May 23 2019 ...HIGH WIND WARNING WILL EXPIRE AT 1 PM MDT THIS AFTERNOON... The gusty easterly canyon and downslope winds will continue to decrease during this afternoon. The strongest gusts for the most part will remain below 40 mph through the balance of the afternoon. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at May 22, 8:34 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 22, 8:34 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 834 PM MDT Wed May 22 2019 .SYNOPSIS... The unsettled weather pattern with a trough over the western United States will continue through Friday. There will be a hiatus Saturday into Sunday with a weak ridge moving in between systems but another trough returns early next week. && .DISCUSSION... Guidance has been consistent indicating a potential canyon/downslope wind event mainly north of Salt Lake City, and more localized near canyons of Salt Lake and Utah Valleys. The ingredients include a tightening easterly pressure gradient as a high builds southward east of the Rockies, and moderately strong cold advection at 700mb with winds increasing toward 50kts. Currently have a Wind Advisory in effect for the Northern Wasatch Front and Cache Valley, for gusts as high as 55 mph. 40 mph winds expected at canyon mouths of Salt Lake and Utah Valleys. Current and past observations have been supportive of an escalating wind event, with fairly widespread 30-47 mph gusts recorded north and east of Salt Lake City, both at crest and valley levels. High Resolution guidance, whether looking at the surface, or just above the surface, have indicated that Warning Level wind speeds are possible. High Winds would be more likely if there was a significant critical layer near ridgetop level. KSLC RAOB, local aircraft observations, and most model BUFKIT forecast soundings all indicate a weak critical layer somewhere between 650-750mb, but its fairly subtle in some of these data. With that in mind, taking a wait and see approach. Should winds ramp up this evening, a quick upgrade may be required. No matter the peak gust speed, something to be concerned about would be downed trees due to leafing out and saturated soils. This may lead to power outages, so have a plan to deal with one should it occur. The event will come to a close midday tomorrow. Showers and perhaps a rumble of thunder continue overnight, with meager instability yet synoptic forcing as a vorticity lobe pivots north-northwest around a circulation center over Nevada. && .PREVIOUS DISCUSSION... Easterly flow from southwest Wyoming has spread into the Cache Valley and portions of the northern Wasatch this afternoon. With the surface gradient becoming more favorable and the mid level easterly winds at 700 mb increasing to 35-40 kts the pattern will result in gusty downslope/canyon winds along the northern Wasatch Front and the Cache Valley tonight into Thursday morning. Consequently the Wind Advisory remains in effect with potential wind gusts over 50 mph. Due to drier air being imported from the east the threat of showers across northern Utah, specifically the Wasatch Front from SLC northward will diminish early this evening. Farther south, the latest trough developing over California will begin to influence the weather over southwest and south central Utah this evening with an increase of showers and thunderstorms as a lobe of vorticity advection swings northward. A couple of 700mb circulations are expected to spin up overnight with one near Saint George and another near Dugway by 12Z Thursday. These circulations will increase the shower activity during the morning time frame. As the northern circulation becomes dominant by afternoon the showers will decrease over southwest Utah but become more numerous over central and northern Utah as the instability due to the cold air aloft increases. In the path of the main circulation and to the east another 0.20 to 0.50 of an inch of rain is expected in the valleys with 0.25 to 0.75 in the mountains through Thursday. Several more inches of snow above 7500-8000 ft can be expected as well. The mid level circulation lifts northeast away from Utah and SW Wyoming Thursday night into Friday. However, an elongated 500mb trough remains in place from southeast Idaho into southern California through Friday which will keep a chance of showers across central and northern Utah, with likely showers to continue in the northern and central mountains. This trough fades away while a new one forms over California by Saturday. This will result in a temporary break in the widespread showers, although due to the incumbent moist air mass showers will remain possible, especially over the northern mountains. Temperatures will remain below normal through this period, although temperatures could come within 5 degrees of normal by Saturday which may feel like its above normal compared to recent days. The upper low drifting slowly south through the Pacific Northwest will settle into central/southern California and western Great Basin Sunday/Sunday night. This general location of this upper low is similar to recent storms, and will likely result in another round of widespread precip early in the week. A warm and mostly dry southerly flow ahead of the main low should make Sunday the warmest of the days in the long term forecast period. Good diurnal heating working with limited moisture should spawn mostly terrain-based convective cloud cover with some shower and thunderstorm activity during the late afternoon. The best chance at organized precip will likely hold off until the first vorticity lobe rotates out ahead of the main low into southwest Utah late Sunday afternoon or evening. Widespread convective precip will expand across the entire forecast area in response to the approach of the upper low into southern/western Utah by early Monday. This precip will turn more stratiform late Monday through early Tuesday as the low moves east across the state. Near 700mb temps will be sufficiently cold to drive the snow level of accumulating snow down to between 7000'-8000' during this timeframe. The trailing cool and moist cyclonic north-northwest will maintain precip Tuesday through early Tuesday evening. Snow levels will begin to slowly climb as precip intensities decrease and temps aloft begin to warm. Continued warming and gradual drying should limit any precip to mostly terrain-tied showers for Wednesday. && .AVIATION... Through 18Z Thursday, a canyon/downslope wind event will affect portions of Northern Utah, particularly north and east of the KSLC terminal where low level wind shear may be present. The winds at KSLC will be variable in direction due to the combination of eddies off the nearby terrain and outflow from scattered showers. Any shower may bring a reduction in ceiling and visibility, with the most likely time period being through 04Z, then again closer to 12Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Wind Advisory until 1 PM MDT Thursday for UTZ001-002. WY...None. && PUBLIC...10/Struthwolf/Conger AVIATION...10 For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 22, 4:02 PM MDT, 7 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 402 PM MDT Wed May 22 2019 UTZ001>016-019>021-517-518-WYZ021-232215- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 402 PM MDT Wed May 22 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Tonight Periods of accumulating snowfall are expected above 7500 feet, briefly lowering to 6500 feet through Thursday night. High elevation travel impacts will be spotty and brief. Gusty easterly winds will develop this evening and increase overnight along the Northern Wasatch Front and Cache Valley. The strongest winds will be located near canyons. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of accumulating snowfall are expected above 7500 feet, briefly lowering to 6500 feet through Thursday night. High elevation travel impacts will be spotty and brief. Snowmelt has been delayed at high elevations by the recent cool weather. However, waterways remain running high, cold and swift. Exercise caution near waterways, and keep a close eye on children and pets. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:06 PM MDT | Special Weather Statement | SLC | Davis | 39 min |
| May 23, 1:29 PM MDT | Special Weather Statement | SLC | Salt Lake | 46 min |
| May 23, 2:07 PM MDT | Special Weather Statement | SLC | Salt Lake | 38 min |
| May 23, 2:27 PM MDT | Special Weather Statement | SLC | Tooele | 48 min |
| May 23, 3:02 PM MDT | Special Weather Statement | SLC | Wayne | 43 min |
Nearby
High Wind Warnings in Utah, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.